Patient : My dad had O positive blood and was given platelets from an A positive donor following heart surgery. Right after the transfusion, his blood pressure dropped and his heart stopped, he was eventually resuscitated. THe doctors said they did not know why he reacted that way to the platelets (we did not know then about the different blood type given to him). He had a stroke 3 days later and developed lots of blood clots. Is it proper to given a patient a different blood type product like this and could that have caused the blood clots he developed?
For a red blood cell transfusion, the blood you receive must match or be compatible with your own blood type. In your faather’s case for a red blood cell transfusion, he could only receive either Group O +ve blood or O –ve blood (the universal donor). For platelet transfusions, matching blood types is less important, because only the platelet is administered and most platelet products at present are also leucocyte depleted. A patient receiving a platelet transfusion will usually get a matching blood type, especially if he/she requires many transfusions, unless platelets are in short supply and this is not possible. Your father may have experienced an acute haemolytic transfusion reaction or anaphylactic reaction to the transfusion, which resulted in cardiac arrest and successful resuscitation. It is possible the blood clotting and stroke are related to the transfusion reaction, even though this type of adverse effect is very rare. I would advise consulting with a haematologist regarding this possible plateltet transfusion reaction. A sample of your father’s blood and a sample from the platelet transfusion can be mixed in the laboratory by a haematologist, to observe the reaction and detect the presence of blood clots, which may help answer some of your questions.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.